Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 43, NWS North Platte, NE

May 27, 2019Deuel County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2019, 5:40 PM MDT for Deuel County, Keith County, Perkins County, Nebraska. It was in force for 65 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 5:40 PM MDT (23:40 UTC)
Expired
May 27, 2019, 6:45 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:49 PM MDTHAIL 1.751 S Big Springs, NE
May 27, 5:50 PM MDTHAIL 13 Ne Big Springs, NE
May 27, 5:55 PM MDTHAIL 1.751 S Big Springs, NECORRECTION FOR TIME/DATE HAIL DAMAGED NUMEROUS CAR WINDOWS ON INTERSTATE 76 FROM THE COLORADO STATE LINE EAST TO BIG SPRINGS. SEVERAL SEMI TRACTOR TRAILERS SUSTAINED BROKEN WINDOWS AT THE BIG SPRINGS TRUCK STOP AS WELL.
May 27, 5:55 PM MDTHAIL 1.753 Ne Big Springs, NE
May 27, 6:02 PM MDTHAIL 1.5Brule, NEABOUT A DOZEN CARS IN A PARKING LOT HAD WINDOWS BROKEN BY THE HAIL
May 27, 6:02 PM MDTHAIL 2.5Brule, NEMAINLY GOLF BALL SIZE WITH A HANDFULL OF TENNIS BALL SIZE
May 27, 6:13 PM MDTHAIL 15 E Brule, NEHAIL COVERS THE GROUND AN INCH DEEP WITH QUARTER SIZE HAIL.
May 27, 6:15 PM MDTHAIL 1.55 E Brule, NEHAIL UP TO TWO INCHES DEEP.
May 27, 6:23 PM MDTHAIL 1.25Ogallala, NE
May 27, 6:25 PM MDTHAIL 1.254 E Brule, NE
May 27, 6:27 PM MDTHAIL 21 S Ogallala, NE
May 27, 6:30 PM MDTHAIL 2Ogallala, NEMULTIPLE REPORTS OF 2 IN. HAIL. VEHICLE HEAVILY DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:27 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS53 KLBF 272340
SVRLBF
NEC049-101-135-280045-
/O.NEW.KLBF.SV.W.0043.190527T2340Z-190528T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
540 PM MDT Mon May 27 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Perkins County in southwestern Nebraska...
  Southwestern Keith County in southwestern Nebraska...
  Southeastern Deuel County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 539 PM MDT, a severe thunderstorm was located near Big Springs,
  moving northeast at 35 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ogallala, Big Springs, Brule, Kingsley Dam, Wild Horse Spring and
  Megeath.

This includes the following highways...
 Highway 61 between mile markers 70 and 99.
 Interstate 80 in Nebraska between mile markers 107 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4087 10206 4100 10205 4101 10208 4116 10210
      4126 10164 4088 10162 4082 10205
TIME...MOT...LOC 2339Z 240DEG 33KT 4102 10205 

HAIL...2.50IN
WIND...60MPH
 
$$

Roberg
4 follow-up statements
908 
WWUS53 KLBF 272359
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
559 PM MDT Mon May 27 2019

NEC049-280007-
/O.CAN.KLBF.SV.W.0043.000000T0000Z-190528T0045Z/
Deuel NE-
559 PM MDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEUEL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4090 10206 4094 10205 4117 10205 4126 10164
      4088 10162 4082 10205
TIME...MOT...LOC 2357Z 252DEG 28KT 4103 10201 

$$

NEC101-135-280045-
/O.CON.KLBF.SV.W.0043.000000T0000Z-190528T0045Z/
Perkins NE-Keith NE-
559 PM MDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PERKINS AND SOUTHWESTERN KEITH COUNTIES...

At 557 PM MDT, a severe thunderstorm was located 5 miles 
southeast of Big Springs, moving east at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ogallala, Brule, Kingsley Dam, Wild Horse Spring and Megeath. 

This includes the following highways...
 Highway 61 between mile markers 70 and 99.
 Interstate 80 in Nebraska between mile markers 109 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 10206 4094 10205 4117 10205 4126 10164
      4088 10162 4082 10205
TIME...MOT...LOC 2357Z 252DEG 28KT 4103 10201 

HAIL...2.50IN
WIND...60MPH
 
$$

Roberg
501 
WWUS53 KLBF 280007
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
607 PM MDT Mon May 27 2019

NEC101-135-280045-
/O.CON.KLBF.SV.W.0043.000000T0000Z-190528T0045Z/
Perkins NE-Keith NE-
607 PM MDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PERKINS AND SOUTHWESTERN KEITH COUNTIES...

At 606 PM MDT, a severe thunderstorm was located near Brule, or 8
miles southwest of Ogallala, moving northeast at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ogallala, Brule, Kingsley Dam, Wild Horse Spring and Megeath. 

This includes the following highways...
 Highway 61 between mile markers 70 and 99.
 Interstate 80 in Nebraska between mile markers 109 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 10206 4094 10205 4117 10205 4126 10164
      4088 10162 4082 10205
TIME...MOT...LOC 0006Z 243DEG 30KT 4105 10184 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Roberg
869 
WWUS53 KLBF 280034
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
634 PM MDT Mon May 27 2019

NEC101-135-280045-
/O.CON.KLBF.SV.W.0043.000000T0000Z-190528T0045Z/
Perkins NE-Keith NE-
634 PM MDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PERKINS AND SOUTH CENTRAL KEITH COUNTIES...

At 633 PM MDT, a severe thunderstorm was located over Roscoe, or near
Ogallala, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ogallala, Kingsley Dam and Wild Horse Spring. 

This includes the following highways...
 Highway 61 between mile markers 70 and 99.
 Interstate 80 in Nebraska between mile markers 121 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 10206 4107 10183 4122 10182 4126 10164
      4088 10162 4082 10205
TIME...MOT...LOC 0033Z 266DEG 25KT 4110 10164 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Roberg
530 
WWUS53 KLBF 280038
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
638 PM MDT Mon May 27 2019

NEC101-135-280045-
/O.CON.KLBF.SV.W.0043.000000T0000Z-190528T0045Z/
Perkins NE-Keith NE-
638 PM MDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PERKINS AND SOUTH CENTRAL KEITH COUNTIES...

At 637 PM MDT, a severe thunderstorm was located over Roscoe, or 7
miles east of Ogallala, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ogallala, Kingsley Dam and Wild Horse Spring. 

This includes the following highways...
 Highway 61 between mile markers 70 and 99.
 Interstate 80 in Nebraska between mile markers 121 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 10206 4107 10183 4122 10182 4126 10164
      4088 10162 4082 10205
TIME...MOT...LOC 0037Z 251DEG 27KT 4111 10159 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:17 PM MDT, 23 minutes earlier.

Area forecast discussion, May 27, 5:17 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
617 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon May 27 2019

Showers and thunderstorms increase in coverage and intensity
across western Nebraska late this evening. Stronger storms will be
capable of wind gusts exceeding 50kts and large hail, along with
torrential rainfall which would greatly reduce visby.
Thunderstorms transition to rain after 28/06z, but cigs drop to
widespread MVFR (locally IFR) in southwest Neb and IFR across
northern Neb. Gusty easterly surface winds and low stratus clouds
continue for much of Tuesday.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 2:40 PM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Local storm report, May 27, 5:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     10 WSW BIG SPRINGS      41.01N 102.25W
05/27/2019  E60 MPH          DEUEL              NE   TRAINED SPOTTER

            ALSO NICKEL SIZE HAIL

&&

SNIVELY
Local storm report, May 27, 5:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             1 S BIG SPRINGS         41.05N 102.07W
05/27/2019  M2.50 INCH       DEUEL              NE   TRAINED SPOTTER

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:09 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt51 min
May 26, 6:29 PM MDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock3 hr
May 26, 7:06 PM MDTSpecial Weather StatementLBFBoyd54 min
May 26, 7:17 PM MDTSpecial Weather StatementLBFBoyd58 min
May 26, 8:03 PM MDTSpecial Weather StatementLBFBoyd27 min
May 26, 8:38 PM MDTSpecial Weather StatementLBFHayes37 min
May 27, 5:12 PM MDTSevere Thunderstorm WarningLBFDeuel48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.